Alert archive / Connecticut / Tornado Warnings in 2022

Tornado Warning 2, NWS Albany, NY

May 16, 2022Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this tornado warning at May 16, 2022, 5:40 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2022, 5:40 PM EDT (21:40 UTC)
Expired
May 16, 2022, 6:15 PM EDT
In force
35 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 112 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:48 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WFUS51 KALY 162140
TORALY
CTC005-162215-
/O.NEW.KALY.TO.W.0002.220516T2140Z-220516T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albany NY
540 PM EDT Mon May 16 2022

The National Weather Service in Albany has issued a

* Tornado Warning for...
  Northeastern Litchfield County in northern Connecticut...

* Until 615 PM EDT.
    
* At 540 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Torrington, moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  New Hartford, Winsted and New Hartford Center around 550 PM EDT.

Other locations impacted by this tornadic thunderstorm include West
Torrington, Torringford, Haight Vineyard, Mooreville, Nepaug,
Riverton, Kelly Corner, West Goshen, Beech Rock and Wrightville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

LAT...LON 4184 7331 4203 7301 4197 7303 4197 7289
      4190 7291 4190 7294 4185 7295 4184 7294
      4181 7295 4180 7302 4177 7301 4170 7316
TIME...MOT...LOC 2140Z 230DEG 49KT 4183 7315 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this tornado warning went out at May 16, 5:18 PM EDT, 22 minutes earlier.

Area forecast discussion, May 16, 5:18 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
518 PM EDT Mon May 16 2022

.SYNOPSIS...
A strong cold front will bring much cooler, less humid and
windy conditions Tuesday into Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
...Severe thunderstorm watch 227 valid through 8 PM for areas of
the eastern Catskills, Hudson Valley and points east into
western New England....

Organized line of storms with some strong to damaging winds and
a few reports of hail tracking out of the Hudson Valley into
western New England. The severe thunderstorm watch has been
cancelled for the western Mohawk Valley, Schoharie Valley and
southern Adirondacks.

There is a distinct wind shift at the boundary layer and some
upper divergence seen on the satellite imagery. The storms could
strengthen as they approach the better instability in the
Hudson Valley and parts of western New England, and as the
boundary layer wind shift and increasing boundary layer winds
track through. So damaging winds and some isolated hail is still
possible and an isolated tornado cannot be ruled out as the
strong boundary layer wind shift increases local vorticity
within the storms. Locally heavy rain could cause standing water
on some low spots and roadways, too.

The storms should be long gone before midnight and some
cloudiness should linger with the upper low tracking just north
of the U.S./Canadian border. Winds will be steady from the west
and northwest, gusty at times in some areas as cold advection
spreads east. A few lingering showers could affect the western
Mohawk Valley and southern Adirondacks through daybreak. Lows in
the 40s to lower 50s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Upper low and upper cold pool will support isolated to
scattered showers north of I-90 Tuesday and intervals of clods
and sun in most areas. Cold advection continues through Tuesday
with gusty west to northwest winds. Highs in the 60s with some
50s higher terrain and around 70 mid Hudson Valley and NW CT.

Clearing Tuesday night and sunny Wednesday as weak warm
advection begins through the day Wednesday with low level
ridging building over our region. Highs Wednesday in the 60s
with around 70 Hudson Valley from the Capital Region southward
and NW CT, but around 60 higher terrain.

Stronger warm advection Wednesday night into Thursday with weak
upper energy, a little increase in boundary layer flow and
isentropic lift. Not much deep moisture but enough for isolated
to scattered showers toward daybreak Thursday and through the
day Thursday. Highs Thursday in the mid 60s to lower 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The extended forecast will features a brief warm up to above normal
temps to close the week and open the weekend, but then a strong cold
front moves through with cooler and drier weather to close the
weekend. High pressure will bring fair weather to open the week with
temps running below normal.

Thu night into Friday...The mid and upper level flow becomes zonal
in the wake of a weak upper level disturbance on Thu.  A weak sfc
high builds in over NY and New England with temps cooling off into
the mid 40s to lower 50s across the region. On Friday, mid and upper
level heights will rise over the eastern CONUS, as a broad mid and
upper level trough moves east of the Rockies across the central and
northern Plains into central Canada.  A warm front lifts north of
the region with a few showers and possibly a thunderstorm over the
western Adirondacks and western Mohawk Valley.  Southwest flow will
prevail aloft in the warm advection pattern with H850 temps rising
to +15C to +17C according to the latest GFS and expect temps to rise
above normal with 70s over the higher terrain, and upper 70s to
lower 80s in the valleys.

Fri Night into Sat Night...The heat will briefly on, as a hot air
mass builds in across eastern NY and western New England with H850
temps rising +1 to +2 STDEVs above normal.  The actual H850 temps
increase to +17C to +19C ahead of the approaching cold front. A mild
night is expected Fri night with a prefrontal disturbance possibly
focusing a few isolated showers.  Lows will be in the mid 50s to mid
60s.  A cold front and a prefrontal trough may trigger a few
stronger storms late Sat pm into Sat night. Max temps in the mid 80s
to around 90F are possible in the valleys, with upper 70s to mid 80s
over the higher terrain on Sat. SPC does have the western Mohawk
Valley and southern Adirondacks in the Day 6 of the Days 4 to 8
outlook. The timing of the cold front will be critical for any
stronger storms. We placed a chance of thunderstorms in the I-90
corridor northward Saturday afternoon into the early evening.  We
kept a slight chance of thunderstorms in for Saturday night.
Depending on the degree of cold advection and the cold front
placement lows will fall back into the 50s to lower 60s.

Sunday...The ECMWF/GFS is slower than the WPC guidance bringing the
cold front across the entire area, the flow becomes parallel aloft
and a slower timing with a weak disturbance moving along it is
possible. We kept a chance of showers throughout the day with
seasonable temps in upper 60s to upper 70s across the region with
some cooler readings over the mtns.

Sunday night into Monday...High pressure builds in across the region
in the wake of the cold front.  Cooler and drier weather filters in
with lows in the 40s with a few upper 30s over the western
Adirondacks and some lower 50s in the mid Hudson Valley/NW CT. Highs
Monday look to run below normal with 60s in the valleys, and 50s to
lower 60s over the hills and mtns with the sfc anticylone building
in from the lower OH Valley and Great Lakes Region.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
An approaching cold front will bring frontal and pre-frontal
thunderstorms, some of which may be severe, to the region. Showers
may persist overnight before clearing tomorrow.

VFR conditons are currently prevalent at all terminals with
scattered cumulus, but will degrade as prefrontal storms pass SSW-
NNE through the region 18-20Z. The main frontal line of storms
arrives around 20-21Z arriving from west to east, when heavy rain
and IFR vsbys may occur. Showery precipitation may persist behind
the front through to approx. 06Z Tuesday. Otherwise, post-
frontal conditions improve to VFR after 05-06Z Tue.

Winds are currently moderate out of the south ahead of the cold
front. During thunderstorms, winds may increase substantially to 25
kt and could gust much higher, particularly in severe storms. Behind
the front, westerly 10-15 kt winds will gust to 22-26 kt after 06Z
Tue.

Outlook...

Tuesday Night: Low Operational Impact. Breezy. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Scattered SHRA.
Thursday: Moderate Operational Impact. Scattered SHRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. NO SIG WX.
Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Westerly winds will gust 30 to 40 mph on Tuesday...

A strong cold front will bring much cooler, less humid and
windy conditions Tuesday into Wednesday.

Maximum RH values of between 80 and 100 percent tonight. RH
values will decrease to minimum values of around 40 to 55
percent on Tuesday but near 60 percent in the southern
Adirondacks and western Mohawk Valley. RH values up to above 70
percent Tuesday night. RH values drop to 20 to 30 percent
Wednesday

Winds today will become westerly tonight behind a cold front
passage and increasing to 5 to 15 mph. Winds on Tuesday will
remain westerly and increase to 10 to 20 mph with gusts of 30 to
40 mph. West to northwest winds will diminish to 15 mph or less
Tuesday night. Winds will be northwest at 15 mph or less
Wednesday.

&&

.HYDROLOGY...
A strong cold front will move across the area through this
evening, bringing widespread showers and thunderstorms.
Downpours will occur with thunderstorms and may result in minor
flooding of urban, poor drainage and low lying areas.
Thunderstorms will be moving fairly quickly though, so the
threat of flash flooding is low. Only minor rises may occur on
larger rivers and streams.

Mainly drier, cooler and breezy conditions are then expected
Tuesday into Wednesday behind the cold front. A few showers will
be possible on Tuesday, mainly north of Albany.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...Wasula
AVIATION...Picard
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, May 16, 4:05 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
405 PM EDT Mon May 16 2022

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
405 PM EDT Mon May 16 2022

...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 16, 5:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
507 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     2 NE QUAKER SPRINGS     43.06N  73.61W
05/16/2022                   SARATOGA           NY   911 CALL CENTER

            TREE DOWN BLOCKING HATHAWAY RD.

&&

EVENT NUMBER ALY2203210

LMP
Local storm report, May 16, 5:09 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
509 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     SCHUYLERVILLE           43.10N  73.58W
05/16/2022                   SARATOGA           NY   911 CALL CENTER

            TREE DOWN BLOCKING PEARL ST.

&&

EVENT NUMBER ALY2203211

LMP
Local storm report, May 16, 5:16 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
516 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       3 NE SALISBURY          43.16N  74.81W
05/16/2022  M1.48 INCH       HERKIMER           NY   COCORAHS

            FELL IN 25 MINUTES.

0300 PM     TSTM WND DMG     1 S WEST WINFIELD       42.86N  75.19W
05/16/2022                   HERKIMER           NY   SOCIAL MEDIA

            TREES AND WIRES DOWN.

0304 PM     TSTM WND DMG     6 NE WEST WINFIELD      42.93N  75.10W
05/16/2022                   HERKIMER           NY   SOCIAL MEDIA

            TREES AND WIRES DOWN. TIME APPROXIMATE.

0308 PM     TSTM WND DMG     6 NE WEST WINFIELD      42.93N  75.10W
05/16/2022                   HERKIMER           NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

0308 PM     TSTM WND DMG     5 NE WEST WINFIELD      42.93N  75.12W
05/16/2022                   HERKIMER           NY   LAW ENFORCEMENT

            TREE DOWN ON ROAD.

0330 PM     FUNNEL CLOUD     5 SW CHARLESTON FOUR CO 42.76N  74.49W
05/16/2022                   SCHOHARIE          NY   SOCIAL MEDIA

            VIDEO EVIDENCE OF FUNNEL CLOUD ALONG US 20.

0334 PM     TSTM WND DMG     1 WNW RICHMOND          42.39N  73.39W
05/16/2022                   BERKSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON ROADWAY.

0400 PM     HAIL             3 NW SAUGERTIES         42.11N  73.99W
05/16/2022  E1.00 INCH       ULSTER             NY   SOCIAL MEDIA

0409 PM     TSTM WND DMG     3 SSW PINE BUSH         41.61N  74.35W
05/16/2022                   ULSTER             NY   SOCIAL MEDIA

            TREES AND WIRES DOWN.

0442 PM     TSTM WND DMG     1 ENE COXSACKIE         42.37N  73.78W
05/16/2022                   COLUMBIA           NY   911 CALL CENTER

            TREE DOWN IN ROADWAY.

0443 PM     TSTM WND DMG     1 W EAST SCHODACK       42.56N  73.65W
05/16/2022                   RENSSELAER         NY   AMATEUR RADIO

            TREE DOWN ON WIRES.

0453 PM     TSTM WND DMG     2 SW MOREAU             43.22N  73.71W
05/16/2022                   SARATOGA           NY   911 CALL CENTER

            TREE DOWN BLOCKING ROADWAY, SOUTH RD AT OLD SARATOGA
            RD.

0454 PM     TSTM WND DMG     SCHUYLERVILLE           43.10N  73.58W
05/16/2022                   SARATOGA           NY   911 CALL CENTER

            TREE DOWN BLOCKING PEARL ST.

0455 PM     TSTM WND DMG     2 NE QUAKER SPRINGS     43.06N  73.61W
05/16/2022                   SARATOGA           NY   911 CALL CENTER

            TREE DOWN BLOCKING HATHAWAY RD.

&&

EVENT NUMBER ALY2203198 ALY2203203 ALY2203205 ALY2203199 ALY2203200
ALY2203204 ALY2203201 ALY2203208 ALY2203202 ALY2203206 ALY2203207
ALY2203209 ALY2203211 ALY2203210

Wasula
Local storm report, May 16, 5:29 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
529 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     2 SE CASTLETON-ON-HUDSO 42.51N  73.72W
05/16/2022                   RENSSELAER         NY   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY2203212

SND
Local storm report, May 16, 5:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
532 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 N NASSAU              42.54N  73.61W
05/16/2022                   RENSSELAER         NY   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY2203213

SND
Local storm report, May 16, 5:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
535 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     3 WSW WESTERLO          42.49N  74.09W
05/16/2022                   ALBANY             NY   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER ALY2203214

WASULA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:27 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region63 min
May 16, 4:53 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region67 min

Nearby

Tornado Warnings in Connecticut, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.